How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask NP Susan Your Own Question
NP Susan
NP Susan, Nurse Practitioner
Category: Health
Satisfied Customers: 19
Experience:  Board Certified in Family Practice, 12 years experience as NP, 20 years experience as RN
Type Your Health Question Here...
NP Susan is online now
A new question is answered every 9 seconds

unexplained slight nausea almost every day.blood and urine ...

Resolved Question:

unexplained slight nausea almost every day.blood and urine test normal.did find gallstones with an pain though.started with upset stomach and slight reflux 2 months ago.tried protonix for 2 weeks.not much help.using metoclopramide now.where do i go next.feeling desperate
Submitted: 8 years ago.
Category: Health
Expert:  NP Susan replied 8 years ago.

Welcome to!

I would like to ask for additional information so that I may understand your situation alittle better.
How old are you?
Male or Female?
Did you change anything in your life 2 months ago, prior to when these symptoms started?
Do you ever drink alcoholic beverages?
Do you smoke?
Would you consider yourself to be overweight?
Do the symptoms seem constant? or worse with food? better after you eat?
Customer: replied 8 years ago.
male 52 non-smoker non-drinker 6'1 1/2" 225lbs    symptoms about the same worse in the afternoon been under stress before this started
have been known to have ibs for many years without major symptoms alson have suffered from anxiety episodes periodically and have ocd my dr.
says he thinks it may be anxiety and i appear to be very healthy after some testing to me its hard to believe this is not clinical in origin
Expert:  NP Susan replied 8 years ago.
Is the metaclopramide (Reglan) helping your symptoms at all?
Do the symptoms get worse or better after you eat?
Customer: replied 8 years ago.
maybe some but still getting slight nausea
dailey.sometimes get nausea when i don't eat so it's hard to say if eating has much effect one way or the other
Expert:  NP Susan replied 8 years ago.
Sorry for the delay. Unfortunately, nausea can be linked to many things: stomach problems to low blood sugar to inner ear disorder to brain tumor. A general battery of blood tests, will usually indicate an abnormality if a serious illness is present. (Make sure to ask if an H. pylori titer has been performed.)
Stress certainly can have an impact on people physically as it increases cortisol and catecholamine levels, which then impact nearly all systems in the body.

The most likely cause of your nausea could be gastritis. An endoscopy is the only definitive way to rule out reflux disease, ulcer, erosion, or other stomach problem, so most people are treated presumptively.

There are several medications that come to mind that might be helpful in your situation:

Sulcrafate (Carafate is the brand name) this is a helpful adjunct to medicines like protonix because the sulcrafate forms a "patch" covering any areas in the stomach that may be irritated (similar to a band-aid).
A Magnesium Oxide/Aluminum Oxide containing antacid (such as Maalox or Mylanta) or an OTC medication known as Gaviscon many people find helpful.
Sometimes if one proton-pump inhibitor medication (protonix) doesn't work well a different one will work better (prilosec, prevacid, aciphex, nexium).
Some of the following medications may help specifically with the symptom of nausea: dramamine, compazine, phenergan.

If the problem is a gastric irritation problem:

Avoid Calcium Carbonate containing antacid (like Tums) as the calcium in these will ultimately increase gastrin production (the hormone responsible for stomach acids) and worsen or prolong your problem.

Avoid tea, coffee, sodas, and chocolate, not only due to the caffeine (which will increase acid production in the stomach) but because of acids that tea, coffee, and sodas contain will cause more irritation if your problem is gastritis.

High-fiber-containing foods will sometimes increase nausea or reflux symptoms in some folks, because fiber tends to slow the transit time (opposite of what the Reglan is trying to do).

Try eating bland, complex carbohydrates at times when you are nauseated (for example crackers or toast). Once the nausea passes, eating something with protein to help stabilize the blood sugar.

Find some methods of stress reduction that work for you. (Tai Chi, walking, biking, boxing, weight lifting, etc.).

Definitely follow-up with your medical provider for lab results, testing, recommendations.
I hope you feel better and I hope that you have found this information helpful!
NP Susan and other Health Specialists are ready to help you

Related Health Questions